Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Memphis, TN

February 14, 2003Hardin County, Tennessee

NWS Memphis, TN issued this flash flood warning at Feb 14, 2003, 5:32 PM CST for Hardin County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2003, 5:32 PM CST (23:32 UTC)
Expired
Feb 14, 2003, 8:30 PM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Hardin County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 142337
FFWMEM
TNC071-150230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 830 PM CST.

* AT 525 PM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN ACROSS     
  HARDIN COUNTY. WEATHER RADAR INDICATES 4 TO 5 INCHES OF RAIN HAS   
  FALLEN OVER THE LAST 24 HOURS. RAIN WILL CONTINUE TO PUSH THROUGH  
  THE AREA THIS EVENING WITH ANOTHER 1 OR 2 INCHES POSSIBLE.

* CITIES AFFECTED THROUGH 830 PM CST INCLUDE...
  WALNUT GROVE...SHILOH...SAVANNAH...PICKWICK DAM...OLIVE HILL...
  MORRIS CHAPEL...CRUMP

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3544 8802 3501 8799 3502 8839 3540 8836

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 3:01 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 14, 3:01 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CST FRI FEB 14 2003

RAIN CONTINUES TO FALL OVER MUCH OF THE FORECAST AREA. HAVE ALREADY
UPDATED FLOOD WATCH TO INCLUDE ENTIRE FORECAST AREA. SOME LOCATIONS
IN WEST TENNESSEE HAVE ALREADY SEEN MORE THAN 2 INCHES OF RAIN. MORE
RAIN IS EXPECTED FOR THE NEXT DAY OR SO. THUNDER NOW STARTING TO
MOVE INTO REGION AND SHOULD REMAIN IN THE AREA THROUGH SATURDAY. SPC
HAS AREA IN SLIGHT RISK FOR SATURDAY BUT AM CONCERNED CLOUD COVER
WILL MAKE IT DIFFICULT TO ALLOW MUCH INSTABILITY TO OCCUR SO WILL
NOT MENTION POSSIBILITY OF SEVERE AT THIS TIME. MODELS INDICATE AT
LEAST A CHANCE OF RAIN THROUGH SUNDAY AS UPPER LEVEL THROUGH FINALLY
SWINGS THROUGH REGION.

PRELIMINARY NUMBERS
MEM 58/64/38/42/27 9+8
MKL 56/59/36/40/25 +99
JBR 53/57/32/35/25 897
TUP 58/65/46/47/27 9+9

.MEG...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY.
Hazardous weather outlook, Feb 14, 10:30 AM CST, 7 hours 2 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

STRENGTHENING SOUTHERLY FLOW WILL CONTINUE TO BRING MOIST GULF AIR
INTO THE MID SOUTH THIS AFTERNOON AND TONIGHT. A LOW PRESSURE SYSTEM OVER
KANSAS WILL ORGANIZE AND DROP SOUTHEAST TOWARD THE MID SOUTH TONIGHT
INTO SATURDAY. PERIODS OF RAIN WITH SOME THUNDERSTORMS WILL CONTINUE
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

AS A PERSISTENT BAND OF PRECIPITATION SETS UP FROM SOUTHWEST TO
NORTHEAST ACROSS NORTHERN MISSISSIPPI AND WEST TENNESSEE...HEAVY
RAIN COULD CAUSE FLOODING PROBLEMS. THE STORM SYSTEM WILL MOVE EAST
SATURDAY NIGHT BRINGING AN END TO THE RAIN. THE NEXT CHANCE FOR RAIN
WILL BE THURSDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE PLAINS
TOWARD THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR TONIGHT AND SATURDAY.

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.